If you are withdrawing from benzodiazepines, you are most likely experiencing benzodiazepine withdrawal syndrome. Anyone who has taken this class of medication for more than two weeks is at risk for developing withdrawal symptoms, as benzodiazepines are very addictive. Of course, it's only natural to look for a way to reduce the unpleasant symptoms that can occur. Fortunately, there are some medications and supplements that can help during benzodiazepine withdrawal.
Palpitations are one of the most disturbing symptoms of benzodiazepine withdrawal for many people. Some people also get a racing heart, excessive sweating and trembling. One class of drugs that can help reduce the severity of these symptoms is beta-blockers. Inderol is a commonly prescribed beta-blocker. Beta blockers are usually prescribed for migraines, irregular heartbeat, high blood pressure and performance anxiety. If you tell your doctor that you are experiencing withdrawal symptoms from the discontinuation of benzodiazipines, it is likely that he will prescribe a beta-blocker.
Be aware that your body can also become accustomed to beta-blockers. If you take them for more than a few weeks, you will also need to taper off them as well. Fortunately, they are not as difficult to taper off of as benzodiazipines.
Mineral That Relaxes Muscles
Another symptom of benzodiazepine withdrawal can be muscle pain, which can become extreme. Supplementing with magnesium can be very helpful in this case. Magnesium citrate and magnesium malate are much more easily absorbed than magnesium oxide, and are therefore more effective. If you supplement with magnesium, 600 milligrams a day is an appropriate dosage. It can be spread out throughout the day.
Some individuals take NSAIDS such as naproxen sodium for muscle pain. When you are withdrawing from benzodiazepines, use this class of drugs with caution, as NSAIDS can interact with the GABA receptors in your brain, causing you to experience even more intense withdrawal symptoms.
Anecdotal evidence suggests that almost everyone who goes through benzodiazepine withdrawal experiences heightened anxiety and in some cases, panic attacks. This is especially true if the benzodiazepines were prescribed for panic disorder in the first place. To keep panic attacks at bay, consider taking an SSRI antidepressant. These can be very effective for anxiety.
It is important to begin taking an SSRI before withdrawing from a benzodiazepine, however, as they can take up to six weeks to be effective. Also, SSRIs can cause anxiety while the body adjusts to them, thus making them an inappropriate drug to begin during actual physical withdrawal from benzodiazepines.
SSRIs have what is called a "discontinuation syndrome," which is to say that they also need to be tapered off of and may have their own set of withdrawal symptoms. Withdrawing from an SSRI, however, is not typically as difficult as withdrawal from benzodiazepines.
The Drug Paradox
Oddly, it can be easier to withdraw from benzodiazipines by taking a different benzodiazepine. According to the Ashton Manual, if you are taking a benzodiazepine with a short half life, such as alprazolam or lorazepam, it can be easier to withdraw if you switch to one with a long half life, such as diazepam. Since the drug stays in the body longer, there are few interdose withdrawal symptoms, and any reductions in dose are not as big of a shock to the nervous system.
Headaches are another common symptom of benzodiazepine withdrawal. One drug that can be helpful is acetaminophen. Since this drug does not act on the GABA receptors, it can help with headache pain without increasing withdrawal symptoms.